Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS Charleston, WV

May 5, 2024Mason County, West Virginia; Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at May 5, 2024, 4:59 PM EDT for Mason County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2024, 4:59 PM EDT (20:59 UTC)
Expired
May 5, 2024, 7:24 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Lawrence County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:20 PM EDTRAIN 1.365 N Crown City, OHRainfall total from approximately 3:40 to 5:20 PM.
May 5, 5:35 PM EDTFLASH FLOOD8 Nw Crown City, OHWater reported over State Route 775 south of Mudsoc Road. Time of report is estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS51 KRLX 052059
FFWRLX
OHC053-087-WVC053-060000-
/O.NEW.KRLX.FF.W.0015.240505T2059Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
459 PM EDT Sun May 5 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Gallia County in southeastern Ohio...
  East Central Lawrence County in southeastern Ohio...
  West Central Mason County in western West Virginia...

* Until 800 PM EDT.

* At 459 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1.0 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Gallia, East Central Lawrence 
  and West Central Mason Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3870 8243 3874 8242 3873 8210 3863 8210
      3864 8244

FLASH FLOOD...RADAR INDICATED

$$

GW
2 follow-up statements
775 
WGUS71 KRLX 052236
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
636 PM EDT Sun May 5 2024

WVC053-052246-
/O.CAN.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason WV-
636 PM EDT Sun May 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL MASON COUNTY...

Rainfall has exited the area and flooding is no longer expected to 
pose a threat.

&&

LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
      3864 8222 3864 8242

$$

OHC053-087-060000-
/O.CON.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Lawrence OH-
636 PM EDT Sun May 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTH CENTRAL GALLIA AND EAST CENTRAL LAWRENCE COUNTIES...

At 636 PM EDT, Doppler radar indicated that between 1 and 2.5 inches 
of rain have fallen from prior thunderstorms that moved over the 
area. Flooding impacts will continue, but no additional rainfall is 
expected.

HAZARD...Flash flooding caused by prior thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Gallia and East Central 
  Lawrence Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
      3864 8222 3864 8242

FLASH FLOOD...RADAR INDICATED

$$

GW
600 
WGUS71 KRLX 052324
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
724 PM EDT Sun May 5 2024

OHC053-087-052334-
/O.CAN.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Lawrence OH-
724 PM EDT Sun May 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL GALLIA AND 
EAST CENTRAL LAWRENCE COUNTIES...

Rainfall has exited the area and flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
      3864 8222 3864 8242

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 5, 1:22 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 5, 1:22 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
122 PM EDT Sun May 5 2024

.SYNOPSIS...
Weak cold front stalls across the area tonight. An upper level
way bring showers and storms Monday. Active weather through the
work week, with daily chances for showers and storms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 120 PM Sunday...

A weak cold front will move into the region this afternoon and
evening, before stalling over the area later tonight. This will
provide some afternoon and evening showers and thunderstorms.
Drier air aloft is evident on the soundings, with precipitable
water values considerably less than Saturday. This lessens the
chance of flash flooding, although it can not completely be
ruled out due to some areas receiving significant rainfall in
the last two days. The drier air aloft does provide a bit of a
downburst wind threat for any stronger storms, mainly over
central Ohio and northern West Virginia.

An upper level short wave will then provide showers and
thunderstorms for Monday. Precipitable water values recover into
the 1.5 to 1.75 range over eastern Kentucky, western West
Virginia, and southeast Ohio. Clouds however should limit
daytime heating, leading to limited CAPE values. With a frontal
boundary nearly stationary across the area however, am
concerned that it could serve as a focusing mechanism and lead
to some training storms and localized flash flooding.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1217 PM Sunday...

Severe weather will be possible across parts of the area Tuesday.
SPC currently has portions of southeast Ohio, northeast Kentucky and
western West Virginia outlooked in a slight risk of severe weather.
Models suggest that all severe hazards will be possible, but the
greatest threat may be damaging wind gusts. DCAPE values may exceed
1,000 J/kg, MUCAPE values look to exceed 2,000 J/kg, 0-6 km mean
wind looks to be around 25 kts, and the effective bulk wind
difference should be 25-30 kts. All of these parameters point toward
a possible damaging wind threat with thunderstorms on Tuesday. PWATs
are expected to be from 1.50-1.75", so flooding downpours will also
be possible in thunderstorms.

Another severe weather threat will exist Wednesday. The main severe
risks on Wednesday appear to be damaging wind gusts and large hail.
Forecast soundings show a large layer of mid-level dry air Wednesday
afternoon, which would be conducive to hail development and damaging
wind potential. SPC currently has portions of northeast Kentucky,
southeast Ohio and extreme western West Virginia outlooked in a 15%
risk for severe weather Wednesday (day 4).

The intensity of any thunderstorms Tuesday and Wednesday afternoons
will depend on how well the atmosphere destabilizes after prior
morning convection. In addition, the ground is becoming more
saturated due to recent convective activity over the past couple of
days. Any thunderstorms that move over saturated ground may lead to
flooding.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1218 PM Sunday...

A cold front will pass through the region Friday morning, and the
severe weather threat should diminish heading into next weekend as
cooler, more stable air funnels in behind the front. However,
showers will remain possible through the weekend with lingering
energy aloft. With the ground becoming increasingly saturated due to
recent convective activity, we may still have to keep an eye on the
threat of flooding heading into the end of the week. Confidence is
low at this time, so stay tuned for more details over the coming
days as the picture becomes clearer. Temperatures will be much
cooler Friday through next weekend, with highs only expected to be
in the 50s (mountains) and 60s to lower 70s (lowlands).

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 120 PM Sunday...

A weak cold front will move into the region this afternoon and
evening, before stalling over the area later tonight. This will
provide some afternoon and evening showers and thunderstorms.

Areas that receive rainfall late this afternoon and this evening
could develop dense fog tonight.

After any fog burns off, some MVFR cloud restrictions are
possible later Monday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon and evening could vary. Timing and
location of fog tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    L    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR conditions possible at times in showers and thunderstorms
into mid next week. Fog and/or low stratus are possible Monday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMC
NEAR TERM...RPY
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, May 5, 4:17 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
417 AM EDT Sun May 5 2024

OHZ066-067-075-076-083>085-WVZ009>011-019-020-060830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Ritchie-Doddridge-
417 AM EDT Sun May 5 2024

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms could be capable of producing
damaging wind or hail this afternoon and evening. Locally heavy rain
could also result in isolated high water issues, mainly in areas
that received higher rainfall amounts earlier this weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>034-039-
040-515>526-060830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
417 AM EDT Sun May 5 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rain could result in isolated high water issues,
mainly in areas that received higher rainfall amounts earlier this
weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 5, 3:16 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 PM EDT Sun May 5 2024

OHZ075-076-085-051945-
Washington OH-Athens OH-Meigs OH-
316 PM EDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES THROUGH 345
PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coolville, Tuppers Plains, and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 8172 3919 8174 3918 8176 3916 8175
      3911 8202 3925 8212 3939 8181
TIME...MOT...LOC 1915Z 260DEG 14KT 3923 8208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 5, 4:26 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sun May 5 2024

OHZ086-087-052045-
Gallia OH-Lawrence OH-
426 PM EDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES THROUGH 445 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Lake Vesuvius, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of south central
Gallia and east central Lawrence Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 8242 3868 8244 3874 8230 3863 8226
TIME...MOT...LOC 2026Z 260DEG 13KT 3866 8238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:58 PM EDTSpecial Weather StatementRLXTaylor17 min
May 5, 7:45 PM EDTSpecial Weather StatementRLXTaylor90 min
May 5, 3:16 PM EDTSpecial Weather StatementRLXAthens29 min
May 5, 4:26 PM EDTSpecial Weather StatementRLXGallia19 min
May 5, 6:00 PM EDTSpecial Weather StatementRLXMeigs15 min

Nearby

Flash Flood Warnings in Ohio, 2024Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.